South Carolina, 2002

Damaging Winds in South Carolina, March 9, 2002

March 9, 2002 · NWS CAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 9, 3:34 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 9, 3:34 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
334 PM EST SAT MAR 9 2002

COLD FRONT TO APPROACH THIS EVENING AND MOVE THROUGH CLOSE TO
MIDNIGHT. THERE IS A SHOT OF MOISTURE AHEAD OF THE COLD FRONT. 15
MIN LIGHTNING DATA SHOWS SOME LIGHTNING IN NORTH GEORGIA. ALTHOUGH
IT IS DECREASING IN AERIAL COVERAGE...THERE STILL MAY BE A
THUNDERSTORM OR TWO AROUND THIS EVENING IN ADVANCE OF THE FRONT.
WILL KEEP 20 PERCENT CHANCE OF SHOWERS AND MENTION POSSIBLY A
THUNDERSTORM. ACTIVITY SHOULD BE GONE BY MIDNIGHT AND DRIER COOLER
AIR MOVES. HIGH PRESSURE OVER THE AREA SUNDAY AND MONDAY. MONDAY
MORNING SHOULD BE THE COLDEST MORNING WITH LOWS AROUND 30 CAE AND
AGS AND MAYBE IN THE UPPER 20S IN THE NORTHERN COUNTIES. ANOTHER
SHORT WAVE AND COLD FRONT ENTERS AREA BY TUESDAY WITH ANOTHER CHANCE
OF SHOWERS. THEN IT IS DRY AGAIN THE END OF THE WEEK. NO REAL COLD
OUTBREAK THOUGH.

FCSTID = 7
CAE   43  63  30  63 /  20   0   0   0
AGS   41  63  29  63 /  20   0   0   0
SSC   43  63  31  63 /  20   0   0   0
OGB   43  63  31  63 /  20   0   0   0

.CAE...
GA...NONE.
SC...NONE.

HAWKS

In the hours before

Special weather statement, Mar 9, 3:20 PM EST, 3 hours 16 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-100100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EST SAT MAR 9 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS THIS EVENING...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK
AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD
OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW
LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE
OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD
POSSIBLY OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

The radar

The Columbia radar (KCAE), 72 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
March 9, 6:36 PM EST to 6:41 PM EST
Where
Saluda County, 8 mi W of Saluda to 8 mi N of Saluda
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.900

Sheriff reported trees down west to north of saluda.

Thunderstorm Wind, Lexington

When
March 9, 7:20 PM EST to 7:26 PM EST
Where
Lexington County, 5 mi E of Lexington
Measured
50 kt (58 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.983, -81.167

Fire dept. reported powerlines down and a large highway sign down on I-26 near St. Andrews.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285267, 5285268.